Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 262, NWS Des Moines, IA

August 21, 2014Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 21, 2014, 4:18 AM CDT for Emmet County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2014, 4:18 AM CDT (09:18 UTC)
Expired
Aug 21, 2014, 5:00 AM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 173 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 4:38 AM CDTTSTM WND GST 632 Wnw Gruver, IAMEASURED AT ESTHERVILLE AIRPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WUUS53 KDMX 210918
SVRDMX
IAC063-211000-
/O.NEW.KDMX.SV.W.0262.140821T0918Z-140821T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
418 AM CDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA...

* UNTIL 500 AM CDT

* AT 418 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
  ESTHERVILLE...MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ESTHERVILLE...IOWA LAKE...SWAN LAKE...HIGH LAKE...INGHAM LAKE...
  OKAMANPEDAN LAKE...ARMSTRONG...WALLINGFORD...GRUVER...DOLLIVER...
  OKAMANPEDAN STATE PARK...WOLDEN COUNTY PARK...FORT DEFIANCE STATE
  PARK AND ESTHERVILLE MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4350 9444 4331 9445 4331 9446 4326 9492
      4350 9491
TIME...MOT...LOC 0918Z 261DEG 48KT 4350 9482 

HAIL...<.75IN
WIND...60MPH

$$

LEE
2 follow-up statements
548 
WWUS53 KDMX 210938
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
438 AM CDT THU AUG 21 2014

IAC063-211000-
/O.CON.KDMX.SV.W.0262.000000T0000Z-140821T1000Z/
EMMET IA-
438 AM CDT THU AUG 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR EMMET COUNTY...

AT 438 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SWAN LAKE...OR
9 MILES EAST OF ESTHERVILLE...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ESTHERVILLE...IOWA LAKE...SWAN LAKE...HIGH LAKE...INGHAM LAKE...
OKAMANPEDAN LAKE...ARMSTRONG...WALLINGFORD...GRUVER...DOLLIVER...
OKAMANPEDAN STATE PARK...WOLDEN COUNTY PARK...FORT DEFIANCE STATE
PARK AND ESTHERVILLE MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4327 9483 4339 9488 4350 9485 4350 9444
      4331 9445 4331 9446
TIME...MOT...LOC 0938Z 262DEG 39KT 4340 9465 

HAIL...<.75IN
WIND...60MPH

$$

LEE
004 
WWUS53 KDMX 210950
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
450 AM CDT THU AUG 21 2014

IAC063-211000-
/O.CON.KDMX.SV.W.0262.000000T0000Z-140821T1000Z/
EMMET IA-
450 AM CDT THU AUG 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR EASTERN EMMET COUNTY...

AT 449 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
IOWA LAKE...OR 15 MILES SOUTH OF FAIRMONT...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HIGH LAKE...INGHAM LAKE...IOWA LAKE...SWAN LAKE...OKAMANPEDAN LAKE...
ARMSTRONG...GRUVER...DOLLIVER...WOLDEN COUNTY PARK...OKAMANPEDAN
STATE PARK AND ESTHERVILLE MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4328 9478 4340 9477 4350 9472 4350 9444
      4331 9445 4331 9446
TIME...MOT...LOC 0949Z 261DEG 44KT 4342 9448 

HAIL...<.75IN
WIND...60MPH

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:12 AM CDT, 6 minutes earlier.

Area forecast discussion, Aug 21, 4:12 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
412 AM CDT THU AUG 21 2014

.SHORT TERM /TODAY/...
ISSUED AT 409 AM CDT THU AUG 21 2014

THUNDERSTORMS DEVELOPING ACROSS NORTHWEST IOWA AND SOUTHERN
MINNESOTA WILL AFFECT OUR FAR NORTHERN COUNTIES EARLY THIS MORNING
WITH A LOW RISK OF SEVERE WEATHER AND LOCALIZED FLOODING...BUT WILL
EXIT THE FORECAST AREA AROUND OR SHORTLY AFTER 12Z. OTHERWISE
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS CENTRAL IOWA BOTH
FROM EARLY MORNING DEVELOPMENT OVERHEAD AND FROM THE CLUSTER OF
STORMS MOVING IN FROM CENTRAL NEBRASKA...WHICH SHOULD FADE AS THEY
ENTER IOWA LATER IN THE MORNING. THIS LEADS TO CONSIDERABLE
UNCERTAINTY REGARDING THE DEGREE TO WHICH STORMS WILL OR WILL NOT BE
ABLE TO SURVIVE IN THE LATE MORNING AND AFTERNOON...WHICH WILL HAVE
A SIGNIFICANT EFFECT ON OUR TEMPERATURES LATER IN THE DAY. WE SAW
YESTERDAY WHAT CAN HAPPEN IF THE PRECIP/CLOUDS LINGER INTO THE
AFTERNOON AS TEMPERATURES WERE NEARLY 10 DEGREES COOLER THAN
ANTICIPATED IN SOME AREAS. FOR NOW HAVE LINGERED ISOLATED
THUNDERSTORM WORDING THROUGH AROUND MIDDAY ACROSS CENTRAL
IOWA...LOWERED HIGH TEMPERATURES A BIT AS IT APPEARS RESIDUAL
CONVECTIVE DEBRIS CLOUDS WILL ONCE AGAIN BE AN ISSUE AT LEAST TO
SOME EXTENT...AND DO NOT FEEL THAT HEAT HEADLINES ARE WARRANTED IN
THIS SCENARIO. TOWARD THIS EVENING STORMS WILL AGAIN BE
POSSIBLE...BUT BELIEVE WE WILL REMAIN CAPPED OFF WITH PRECIP
LIKELIER AFTER DARK AND INTO THE OVERNIGHT PERIOD ONCE AGAIN.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 409 AM CDT THU AUG 21 2014

PRECIP AND TEMP TRENDS WILL BE THE PRIMARY CONCERNS THROUGH THE
ENTIRE PERIOD WITH PATTERN REMAINING QUITE ACTIVE.  MODELS REMAIN IN
DECENT AGREEMENT ON THE LARGER SCALE INTO EARLY NEXT WEEK WITH
FAIRLY HIGH AMPLITUDE WRN TROUGH TO OH VALLEY/ERN GREAT LAKES RIDGE.
SHORT WAVE CURRENTLY PUSHING THROUGH DAKOTAS/MN AND DRIVING MCS FROM
NRN IA INTO MN WILL ALSO EVENTUALLY SAG SURFACE REFLECTION AND
BOUNDARY INTO IA BY TONIGHT. THERE IS SOME POTENTIAL FOR SURFACE
BASED CONVECTION TO FIRE ALONG THE LOW LEVEL CONVERGENCE AND
CONTINUE INTO THE EVENING AS THETA-E ADVECTION AND MOISTURE
TRANSPORT INTERSECTS THE BOUNDARY. IT QUICKLY VEERS TOWARD
DAYBREAK HOWEVER...SO IT SHOULD BEGIN TO WANE AND DISSIPATE INTO
FRI MORNING. LOOKING FOR THINGS TO TURN MORE ACTIVE TOWARD 00Z
AND INTO THE NIGHT HOWEVER. SURFACE BASED CONVECTION MAY RE-FIRE
NEAR THE WARM FRONT FROM NE INTO IA. WRN TROUGH IS EXPECTED TO BE
JUST PROGRESSIVE ENOUGH TO INCREASE SYNOPTIC SCALE LIFT AND
THERMODYNAMIC FORCING TO FUEL MCS INTO THE NIGHT AS WARM FRONT
AGAIN LIFTS NORTHWARD. PRECIP CHANCES MAY STILL LINGER THROUGH THE
DAY...BUT GRADUALLY LIFT SOUTH TO NORTH. CHANCES WILL REMAIN IN
THE FORECAST...MAINLY NW THIRD ATTENDANT TO NE/SD SURFACE
FRONT...THEN INCREASE INTO SUN NIGHT WEST TO EAST AS SURFACE BASED
CONVECTION OOZES INTO IA LATER IN THE NIGHT FUELED BY AN UPTICK IN
KINEMATIC FORCING ASSOCIATED WITH SHORT WAVE LIFTING THROUGH THE
NRN PLAINS.

FORECAST CONFIDENCE DECREASES INTO NEXT WEEK HOWEVER AS GFS/GEM ARE
STILL MORE PROGRESSIVE LIFTING LONG WAVE TROUGH FROM THE NRN
ROCKIES INTO THE NRN PLAINS WHILE THE ECMWF HAS CHANGED SOMEWHAT
LEAVING CUTOFF REMNANTS OVER THE ROCKIES. HAVE NOT CHANGED
FORECAST TOO MUCH DUE TO THIS UNCERTAINTY. MODELS SUGGEST POPS TO
SOME DEGREE THROUGH WED FOR DIFFERENT REASONS...ECMWF WARM
ADVECTION VS GFS LINGERING WEAKER PRECIP BEHIND THE TROUGH.

THE AIRMASS THROUGH EARLY NEXT WEEK WILL NOT CHANGE MUCH AND REMAIN
FAVORABLE FOR LOCALLY HEAVY RAIN WITH ELEVATED PWS AND WARM CLOUD
DEPTHS.  AS MENTIONED IN PREVIOUS DISCUSSIONS...FLASH FLOOD WATCHES
MAY EVENTUALLY BE NEEDED BUT NOT UNTIL CONFIDENCE IN CONVECTIVE
TRENDS OVER FAVORABLE HIGH SOIL MOISTURE AREAS INCREASES.  SEVERE
POTENTIAL WILL REMAIN THERE AS WELL BUT WITH NO PARTICULAR TIME OR
LOCATION TO FOCUS ON AS OF YET...ALTHOUGH SURFACE BASED DEVELOPMENT
LATE SUN SEEMS SOMEWHAT MORE FAVORABLE WITH BETTER PHASED
INSTABILITY...SHEAR AND FORCING.

HEAT INDICES WILL APPROACH ADVISORY CRITERIA THROUGH THE
WEEKEND...AND HEADLINES COULD EVENTUALLY BE NEEDED IF THIS OCCURS
REPETITIVELY FOR SEVERAL DAYS...BUT CONVECTION AND ASSOCIATED DEBRIS
COULD CERTAINLY AFFECT THINGS AND KEEPS CONFIDENCE LOW ENOUGH TO
PRECLUDE ANY HEADLINES AT THE MOMENT.

&&

.AVIATION...21/06Z
ISSUED AT 1150 PM CDT WED AUG 20 2014

BOUNDARY NEAR NORTHERN IOWA WILL ALLOW FOR TSRA CHANCES AT SITES.
HAVE INCLUDED MENTION AT NORTHERN SITES KMCW/KALO...WITH
CONDITIONS DROPPING TO MVFR OR IFR...POSSIBLY LOWER IF HEAVY RAIN
REDUCES VISIBILITIES NEAR 12Z. SYSTEM WILL PUSH EAST...WITH A
RETURN TO VFR CONDITIONS AT SITES. WINDS WILL BE FROM THE SOUTH
AND MAY BE GUSTY IN THE AFTERNOON. ADDITIONAL CHANCES FOR
SHRA/TSRA WILL BE POSSIBLE AT SITES LATE IN THE PERIOD...THOUGH
HAVE LEFT OUT MENTION ATTM DUE TO UNCERTAINTIES IN TIMING AND
PLACEMENT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...SMALL
AVIATION...AWB
Hazardous weather outlook, Aug 20, 4:02 PM CDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT WED AUG 20 2014

IAZ004>007-015>017-023>028-212115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
402 PM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT MAINLY NORTH OF
HIGHWAY 20 AND ESPECIALLY NEAR THE MINNESOTA BORDER. LOCALLY
HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS. SOME OF THE
STRONGER STORMS MAY ALSO PRODUCE HAIL TO THE SIZE OF NICKELS AND
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

INTERMITTENT THUNDERSTORM CHANCES...MAINLY DURING THE LATE EVENING
AND EARLY MORNING HOURS...WILL CONTINUE THROUGH THE WORK
WEEK AND EXPAND INTO OTHER PARTS OF THE DAY FROM THE WEEKEND INTO
EARLY NEXT WEEK. SOME MAY PRODUCE LOCALLY HEAVY RAINFALL AND A FEW
MAY ALSO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES INTO THE WEEKEND AND
NEXT WEEK.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-212115-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
402 PM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
EVENING. SOME STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

INTERMITTENT THUNDERSTORM CHANCES...MAINLY DURING THE LATE EVENING
AND EARLY MORNING HOURS...WILL CONTINUE THROUGH THE WORK
WEEK AND EXPAND INTO OTHER PARTS OF THE DAY FROM THE WEEKEND INTO
EARLY NEXT WEEK. SOME MAY PRODUCE LOCALLY HEAVY RAINFALL AND A
FEW MAY ALSO BE SEVERE.

HEAT INDICES ARE EXPECTED TO REACH OR JUST EXCEED 100 DEGREES IN
MOST AREAS DURING PEAK HEATING OF THE DAY THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES INTO THE WEEKEND AND
NEXT WEEK.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:52 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.